GP warning following antidepressant and NSAID bleeding link

GPs should 'pay special attention' to patients taking both antidepressants and NSAIDs, experts have warned, after a study shows a combination of the two treatments may be linked to higher risk of bleeding.

Consultation: GPs warned over antidepressants and NSAIDs
Consultation: GPs warned over antidepressants and NSAIDs

NSAID painkillers may interact with antidepressants to increase the risk of bleeding inside the skull within the first few weeks of taking both treatments concurrently, particularly in men, according to Korean researchers.

The RCGP said GPs should exercise 'caution' when prescribing antidepressants alongside other drugs, and should 'regularly review' cases where patients take them over extended periods.

Using data on over 4m patients from a nationwide Korean health database, the researchers looked at patients who were prescribed antidepressants for the first time and compared outcomes in those taking NSAIDs and those who were not.

The team used hospital records to identify whether patients had been admitted for intracranial haemorrhage within 30 days of commencing antidepressant treatment.

Combined use of antidepressants and NSAIDs was associated with a ‘substantially increased bleeding risk’, the researchers found.

For patients taking only antidepressants, there was an incidence rate of 1.6 per 1,000 human years, while this stood at 5.7 per 1,000 human years for those taking both treatments.

NSAID and antidepressant risk

The authors acknowledge that the findings, published in the British Medical Journal, could be ‘subject to selection bias and confounding’ despite efforts to eliminate this.

Sex, age and use of other medications were taken into account, and patients diagnosed with cerebrovascular diseases within the past year were excluded.

An estimated two thirds (65%) of patients with major depression also have chronic pain, meaning the two drugs are widely used in conjunction with each other.

‘This result adds to evidence confirming the increase of risk with combination use of antidepressants and NSAIDs,’ the authors said. ‘Special attention is needed when patients use both these drugs together.’

Dr Liz England, clinical lead for mental health at the RCGP, said: ‘Antidepressants can be very effective drugs when treating patients with depression – but when they are being prescribed over a long period of time, or in concurrence with other medication, it is important that this is regularly reviewed.

‘Most evidence until now suggests that antidepressants are a safe drug for most patients, but this paper highlights the need for caution especially when they’re being prescribed alongside other drugs. It is also important that as new research is published, we take this on board and guidelines for healthcare professionals are updated accordingly.’

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus